MAUDE Adverse Event Report: PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY

PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY
Catalog Number PXSLIMSTR
Medical Device Problem Code Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/17/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2017-00458; 3005168196-2017-00459.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left transverse sinus venous using penumbra coil 400's (pc400's) and a px slim delivery microcatheter (px slim).During the procedure, the physician placed a non-penumbra guide catheter and a non-penumbra microcatheter into the target vessel and then implanted eight non-penumbra coils.Next, the physician switched to the px slim and attempted to advance a pc400 through it.While attempting to advance the pc400, the physician encountered resistance and was unable to advance the pc400 out of its introducer sheath and into the px slim.Therefore, the introducer sheath containing the pc400 was removed and a new pc400 was opened.While attempting to advance the new pc400 through the same px slim, the physician encountered resistance after advancing the coil approximately one hundred centimeters through the px slim.Therefore, the px slim containing the pc400 was removed.The procedure was then completed using an additional coil and a non-penumbra microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: there was no visible damage to the px slim delivery microcatheter (px slim).Conclusions: evaluation of the returned devices revealed that both pc400 introducer sheaths were re-loaded backwards on the pusher assemblies.If the introducer sheath is re-loaded backwards on the pusher assembly, resistance will likely be experienced upon attempting to advance the pc400 out of the introducer sheath, and the embolization coil may become compressed.Since the complaint reported that the second pc400 was successfully advanced into the px slim, the backwards-loaded introducer sheath was likely incidental and likely occurred after successfully withdrawing the pc400 from the px slim and patient.Further evaluation revealed that once the second pc400¿s backwards-loaded introducer sheath was re-loaded in the correct orientation, the pc400 could be successfully advanced through a demonstration px slim without issue.The kink observed on the second pc400 pusher assembly was likely incidental and may have occurred during packaging for return to penumbra.The px slim and handle had no visible damage, and a 0.025¿ mandrel could be advanced through the px slim without issue.The non-penumbra guide catheter and microcatheter mentioned in the complaint were not returned for evaluation.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PX SLIM DELIVERY MICROCATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6437870
Report Number3005168196-2017-00460
Device Sequence Number18946184
Product Code DQY
UDI-Device Identifier00814548016443
UDI-Public00814548016443
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K100826
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/26/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date05/20/2019
Device Catalogue NumberPXSLIMSTR
Device Lot NumberF69397
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/29/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/26/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/27/2017
Supplement Report FDA Received Date05/11/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1